Overusing pain relief medications can become a cycle. It can make headaches return as soon as the effect of the medication wears off. Once the pain returns, the tendency is to take more medications until it becomes a worse cycle. Medication overuse headaches are also known as rebound headaches
Click here for a complete directory of pet friendly hotels
This article deals with
Overusing pain relief medications
Getting a headache has become all-too-natural for people who live hectic, hurried lives in the city. It is no wonder that every urbanite’s cupboard or medicine cabinet is often stocked with pain relief medications. When the headache comes back, we simply repeat the practice. While it seems harmless to take headache pills for a day or two, overusing it can have unexpected and serious consequences.
Overusing pain relief medications can become a cycle. It can make headaches return as soon as the effect of the medication wears off. Once the pain returns, the tendency is to take more medications until it becomes a worse cycle. Medication overuse headaches are also known as rebound headaches . Rebound headaches are caused by medication taken to relieve regular headaches. In the case of problem headaches, such medication can be a lifesaver. However, the overuse of certain pain relief medications can cause headaches to occur more often and become more severe. People should learn to understand this problem and develop ways to deal with it in order to take control of frequent headaches.
Rebound headaches occur when pain relief medication is taken too frequently to relieve headache pain. It’s not easy to diagnose rebound headaches. Overuse is determined by asking patients if their headaches assumed a new pattern or became more severe after taking medications excessively. More than three times a week is generally considered excessive medication. However, to make a sure diagnosis of rebound headache, the patient must be withdrawn from medication anywhere up to 6 times.
Breaking this cycle means discontinuing the use of the medication. Bear in mind that such withdrawal will actually heighten the headache for the first few weeks. Withdrawal may not be easy. It may take days, weeks, or even months of agonizing withdrawal symptoms, which include headaches and fatigue. Usually, It requires another medication, and sometimes, even hospitalization just to overcome the withdrawal process. The headaches will then gradually recede afterwards. Consult a physician before you revert to the use of medication.
According to Timothy R. Smith, the medical director of the Ryan Headache Center in St. Louis, many experts still don’t know exactly what causes rebound headaches, though the regular overuse of pain relief medication can cause physiological changes. The use of too much pain relievers can lower a person’s pain threshold so that they begin to require more painkillers just to feel “normal” again.
Pain reliever overuse can actually lower the level of serotonin, a hormone that acts as a chemical messenger which transmits nerve signals between nerve cells and causes blood vessels to narrow. Changes in the serotonin levels in the brain can alter the mood as well as pain perception.
The problem with rebound headaches is that they can be difficult to identify. People with rebound headaches usually had chronic headaches to begin with, which is precisely the reason why they started to take medication in the first place. It would be difficult for both the doctor and the patient to notice the shift from a migraine headache to a rebound headache.
Symptoms, however, can vary from person to person. The nausea and sensitivity to light that are typically present with migraine headaches are usually absent in rebound headaches, and the pain can felt in different parts of the head. Patients with rebound headaches will usually complain of daily headaches with pain that escalate to a point where it’s interfering with normal lifestyle, causing anxiety and depression to the individual. According to experts, any pain relief medication is capable of causing rebound headaches when taken frequently and in more than enough dosage. Even over-the-counter medications that contain aspirin, acetaminophen, and ibuprofen can also cause rebound headaches. It is important to note that combining these medications with caffeine can cause a more serious problem.